MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 02/11/2013
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6)2008 whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2013, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: on (b)(6) 2008 (b)(6).Indication: ¿patient is a 56-year-old male who underwent a cardiac procedure many months ago.Postoperatively he developed a cecal perforation that had to be repaired and since that time he has had an incisional hernia that has been healing by secondary intent.Now for repair of incisional hernia.¿ implant procedure: incisional hernia repair using dual mesh.[implant: gore® dualmesh® plus biomaterial with holes, 1dlmcph08/05205489, 26cm x 34cm x 1mm thick.] implant date: october 6, 2008 [hospitalization dates not provided] ¿ 10/6/08: university hospital upstate medical university.Taewan kim, md.Operative report.Surgical resident: kalenda kasangana, md.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incisional hernia.Anesthesia: general.Estimated blood loss: 200-300 ml.¿ wound classification: not provided.¿ procedure: ¿after consent was obtained, the patient was taken to the or [operating room] and placed in supine position.After general endotracheal anesthesia was achieved, the patient's abdomen was prepped and draped in the usual sterile manner.An ioban dressing was used for further skin protection.An elliptical incision was then made encompassing his prior granulation tissue, and was taken through subcutaneous tissue and using bovie cautery.The peritoneum was entered and one side of the elliptical incision was extended to a total length of our skin incision.Fortunately, there was [sic] very few adhesions laterally on the posterior aspect of the anterior abdominal wall but just behind the granulation tissue, there were three loops of dense adhesions.These were sharply taken down using metzenbaum dissection.There were some adhesions to the posterior aspect of the abdominal wall on the right side.These were taken down also using metzenbaum dissection.We completed our elliptical incision to the peritoneum and the granulation tissue, subcutaneous tissue was removed in its entirety.The small bowel was then examined and lysis of adhesions was then performed.We were able to free up the majority of small bowel.There was a section where two sides of the bowel seemed to be densely adherent.I was afraid of internal hernia.Therefore a stapler was used to divide the bowel, right along its natural plane.We were happy with the lysis of adhesions and subsequently the wound and peritoneum was irrigated with copious amounts of saline and excess fluid aspirated out.An 18 x 15 piece of dual mesh was brought to the field and after seprafilm had been placed over the small bowel contents, the superior and inferior portion of the dual mesh was tacked to the fascia in an inlay fashion using zero prolene stitches.The mesh was then circumferentially tacked to the undersurface of the abdominal wall fascia using a running horizontal mattress stitch.Once the mesh was completely tacked to the posterior aspect of the anterior abdominal wall in inlay fashion, the redundant fascia was reapproximated over the mesh using interrupted 0 vicryl stitches.The subcutaneous tissue was closed using interrupted 2-0 vicryl stitches and the skin was closed using combination of 2-0 nylon stitches in a vertical mattress fashion and surgical staples.Prior to the closure of the subcutaneous tissue, please note that at 19 french blake drain was placed over the redundant fascia that had been reapproximated and brought out in the right lower abdomen.The tubing was attached to skin using a 2-0 nylon stitch and the end of the tubing was attached to [sic] jp [jackson-pratt] bulb device.Bacitracin was applied over the midline wound and sterile dressing applied, both to the drain site and the midline incision.Blood loss was about 200-300 ml.¿ ¿ 10/6/08: university hospital suny upstate medical university.Implant record.¿mesh dual plus 26 x 34cm oval¿.Cat #: 1dlmcph08.Lot #: 05205489.Size: 26 x 34cm.Expiration date: 06/01/2010.Manufacturer: ¿gore, william l & associates.¿ explant preoperative complaints: ¿ 2/11/13: upstate university hospital.Taewan kim, md.Indication: ¿the patient is a 61-year-old male, who had a coronary artery bypass graft done many years ago.At that time, he incurred a colon perforation from ischemia and i actually had to do an exploratory laparotomy and repair the colon perforation.He subsequently developed a hernia from this and several years ago had a hernia repair using dualmesh.He was doing well until a month and [sic] half ago when he noticed some drainage from his abdominal wound.It was very minor at that time, but it became persistent and when i saw him, i suspected a mesh infection.The ct scan seemed to confirm this.After thinking about it, he has elected to undergo removal of mesh, possible placement of biological mesh.¿ explant procedure: 1.Removal of infected abdominal mesh.2.Wide irrigation and debridement of infected wound.3.Closure of wound with internal drainage.Explant date: february 11, 2013 [hospitalization dates not provided] ¿ 2/11/13: upstate university hospital.Taewan kim, md.Operative report.Assistant: gerard decastro, md.Preoperative diagnosis: infected abdominal mesh.Postoperative diagnosis: infected abdominal mesh.Anesthesia: general.Estimated blood loss: minimal.¿ wound classification: not provided.¿ procedure: ¿after consent was obtained, the patient was taken to the or, placed in supine position.After general endotracheal anesthesia was achieved, patient¿s abdomen was prepped and draped in the usual sterile manner and the operative procedure began with elliptical incision around the sinus tract on the superior portion of his incision.The elliptical incision was taken through subcutaneous tissue using bovie cautery.We had a probe through the sinus tract so that when we got to the level of fascia, we noticed right away that probe was actually hitting the dualmesh and the dualmesh was covered with slimy, semi purulent fluid consistent with a mesh infection.We extended the incision to a total length of his prior incision.We actually made an elliptical incision to take out his prior surgical scar.When we did this, we exposed the whole mesh.It was obviously infected and there was no way to salvage part of the mesh.We decided to cut the sutures that were placed in inlay fashion.These were prolene sutures.Once we had cut a few of the superior sutures, we could actually pull on the mesh and deliver the superior portion of the mass into the abdominal wound.Posterior to the mesh there was a pocket of seropurulent fluid.This was all suctioned out.We sequentially divided the sutures around the mesh and circumferentially mobilized the mesh so that it was completely removed intact.We looked for a fistula on the bed.Could not find any fistula that would have caused inoculation of mesh, which were [sic] somewhat glad about.After complete removal of the mesh and making sure there was no enterocutaneous fistula to the site, the wound bed as well as the capsule that had been created around the mesh were thoroughly irrigated with at least 10 l of fluid using a pulsavac.After copious irrigation, the bed was sprayed with bacitracin solution.A 19 french blake drain was placed over the wound bed and brought out in the lower aspect of the wound and tied to the skin using a 2-0 nylon stitch and the tubing was attached to a jp bulb device.Some of the redundant scar and fascia were approximated over the drain using interrupted #1 vicryl stitches.The skin was closed using interrupted nylon stitches and surgical staples.Sterile dressing was applied.Please note that because of the infection and because the tissues were so dense, we could not tell which was bowel and which was scar tissue.We did not feel it was safe to try to mobilize posteriorly so that we could put a biological mesh.If he develops a hernia again, he will need to be repaired at a later time when all the inflammation has subsided.Blood loss was minimal.¿ ¿ 2/13/13: suny upstate medical university department of pathology.Karen white, md ¿ resident pathologist.Erika doxtader, md.Pathology report.Collection date: 2/11/2013.Specimen(s) received: a: mesh.Clinical history: ¿infected abdominal mesh from hernia repair.¿ diagnosis: ¿skin and abdominal mesh, excision ¿ synthetic mesh with focal foreign body giant cell reaction and fibrosis.¿ gross description: ¿the specimen is received in formalin labeled with the patient¿s name ¿patrick oot¿ and ¿abdominal mesh¿.It consists of a piece of smooth tan-pink synthetic mesh, measuring 22.0 x 14.0 x0.2 cm.The surface of the mesh shows scant adherent pink soft tissue.Also received are two portions of skin with adherent thin plastic and adherent subcutaneous and fibrous tissue, measuring 5.2 x 2.0 x 1.0 cm and 10.0 x 3.0 x 3.0 cm.The overlying skin is red-pink and wrinkled, with scattered thin brown hairs.Sectioning of the soft tissue fragments reveals firm tan-pink fibrous tissue.Representative sections are submitted in one cassette.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.Thegore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.Gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated investigation conclusions the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key16405243
Report Number3003910212-2023-01426
Device Sequence Number5898549
Product Code FTL
UDI-Device Identifier00733132601271
UDI-Public00733132601271
Combination Product (Y/N)Y
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2013
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2010
Device Model Number1DLMCPH08
Device Catalogue Number1DLMCPH08
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/08/2023
Supplement Date Received by Manufacturer02/08/2023
02/08/2023
02/08/2023
Initial Report FDA Received Date02/20/2023
Supplement Report FDA Received Date07/20/2023
09/13/2023
03/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/10/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age61 YR
Patient SexMale
Patient Weight84 KG